The use of paracetamol for the management of osteoarthritis pain should be further investigated, as the drug may only provide low analgesic benefits, be associated with adverse events, and be toxic at higher doses, according to a narrative review published in Drugs & Aging.

Osteoarthritis is an increasingly common disease and a major cause of pain and physical disability. In the early stages of osteoarthritis management, paracetamol is widely recommended and frequently prescribed, despite evidence suggesting a low efficacy of the drug for osteoarthritis pain. In addition, increasing evidence raises concerns over the drug’s safety profile. This narrative literature review was performed to describe the use, efficacy, and toxicity associated with chronic paracetamol use for osteoarthritis pain. Safety data from observational cohort studies were included along with data from randomized controlled trials (RCTs) due to the paucity of long-term RCTs.

Related Articles

A considerable degree of toxicity was found to be associated with the use of paracetamol in the general population, particularly at higher doses of the drug. Four studies indicate a dose-response relationship between the use of paracetamol and the risk for cardiovascular adverse events, with one study in which the dosing frequency of paracetamol was associated with an increased risk for all cardiovascular adverse events. Among the 3 studies in which the risk for renal adverse events associated with paracetamol use was examined (ie, >30% decrease in glomerular filtration rate), one study indicated that such events were at increased odds in a dose-ranging manner (ie, with cumulative intake of paracetamol). Although it was previously thought that paracetamol use was not associated with gastrointestinal toxicity, several studies contradict this notion.

The use of paracetamol was also associated with liver function abnormalities and liver failure in cases of accidental paracetamol overdose. The primary cause of severe acute hepatotoxicity in the United Kingdom is paracetamol poisoning, and a single-center cohort study from Scotland found that 70.7% of the 938 cases of severe acute liver injury that were admitted between 1992 and 2008 were associated with the use of paracetamol. Safety data for paracetamol use in adults > 65 years are sparse, however, there is evidence indicating that older patients may have impaired paracetamol clearance. In a cohort study of 644,183 elderly patients, the rate of gastrointestinal hospitalization was found to be twice as high in patients using a combination of nonsteroidal anti-inflammatory drugs (NSAIDs) and paracetamol. In addition, patients with osteoarthritis or rheumatoid arthritis (n=115,305; 18%) were found to be at a higher risk for gastrointestinal events when taking paracetamol at doses >3 g/day compared with the main cohort (hazard ratio, 1.42; 95% CI, 1.04 to 1.93).

“Currently, this observational evidence suggests an increased risk [for] AEs with paracetamol, although the data are difficult to interpret, and paracetamol remains safer than NSAIDs. Liver function abnormalities are not uncommon with paracetamol, and accidental overdose with supratherapeutic doses of paracetamol for pain is an important issue. The true risk of paracetamol use may be higher than is currently perceived in the clinical community. In this context, while the analgesic benefit of paracetamol in [osteoarthritis] joint pain is uncertain, more careful consideration of its use is required.”

Editor’s note: Paracetamol is also known as acetaminophen.

Study investigators reported receiving fees and grants outside the submitted work from multiple pharmaceutical companies. Please see the original reference for a full list of disclosures.

Reference

Conaghan PG, Arden N, Avouac B, Migliore A, Rizzoli R. Safety of paracetamol in osteoarthritis: What does the literature say? Drugs Aging. 2019 Apr;36(Suppl 1):7-14.

This article originally appeared on Clinical Pain Advisor